Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 112, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2001, 7:49 PM CDT for Thomas County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 7:49 PM CDT (00:49 UTC)
- Expired
- Jun 13, 2001, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:50 PM CDT | Thunderstorm Wind 87 M | Colby, KS | Straight line winds directly impacted the Colby area. These winds damaged trusses from a manufacturing plant north of Colby. A storage building and log cabin were completely destroyed at the plant by the high winds. Also, numerous homes and business sustained |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -233 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
337 WUUS53 KGLD 140049 SVRGLD KSC193-140130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 749 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 830 PM CDT * AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES WEST OF COLBY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLBY AT 815 PM CDT GEM AT 830 PM CDT ANOTHER LOCATION IN THIS WARNING IS...REXFORD. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. $$ LAT...LON 3957 10139 3939 10139 3936 10072 3957 10072 SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:24 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 13, 3:24 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT WED JUN 13 2001 FORECAST CHALLENGES ARE AREAS OF SVR TONIGHT AND CHANCES OF POPS TOMORROW. MODELS AREA ALL HAVING DIFFERING PROBLEM AREAS IN INITIALIZATION AND TRACKING OF FEATURES OUT TO 18Z. THE AVN IS DOING A SLIGHTLY BETTER JOB TRACKING VORT FEATURES IN THE WEST...WHILE THE ETA IS HANDLING BL MOISTURE MUCH BETTER WITH THE NGM A CLOSE SECOND. THE ETA IS CLOSE WITH POSITION OF SFC LOW IN SE CO...BUT IS TOO DEEP. WITH MOISTURE BEING THE MORE IMPORTANT FACTOR IN THIS SCENARIO...WILL GO MORE HEAVILY TOWARDS THE ETA FOR THIS PACKAGE. TONIGHT CONVECTION FIRES UP ALONG STALLED COLD FRONT DRAPED ALONG EASTERN EDGE OF CWA. BEST CAPE LIES ALONG AND EAST OF THIS BOUNDARY...WITH GOOD 0-6KM SHEAR OF GREATER THAN 80KTS. INSTABILITY DROPS OFF SHARPLY BEHIND...SO WILL KEEP MENTION OF POSSIBLE SVR CONFINED TO THIS AREA. VERY GOOD DYNAMICS EXIST BEHIND FRONT WITH UPGLIDE AND H7 OMEGA VALUES IN EXCESS OF 20. HOWEVER...BIGGEST CONCERN WILL BE CONVECTIVE INTERCEPTION...SO WILL NOT GO ABOVE GUIDANCE ON POPS. STRONG BL WINDS OF 30 KTS ENTER BEHIND SW PASSAGE. WITH NIGHT TIMING OF WINDS...WILL NOT GO WITH A WIND ADVISORY. AREA IS GRAZED BY LEFT FRONT OF 100KT JET TOMORROW MORNING...SO EVEN WITH MOSTLY DOWNSLOPE WINDS WILL KEEP SLIGHT TO CHANCE POPS. WEAK RIDGE BUILD INTO AREA BY FRIDAY....AND WITH SW WINDS WILL GO SLIGHTLY ABOVE ETA AND AVN H7 SUPPORTED TEMPS...WHICH ARE A LITTLE BELOW FWC TEMPS. IN THE EXTENDED... MODELS IN ROUGH AGREEMENT WITH MAJOR FEATURES...WITH SOME MINOR DIFFERENCES. THE ECMWF IS MORE AMPLIFIED WITH RIDGE OVER ROCKIES AND LOW IN THE ATLANTIC THAN THE MRF. THE ECMWF IS MUCH TOO COOL UNDER THIS MORE AMPLIFIED RIDGE POSITION THAN WOULD BE INDICATED. WILL TREND TOWARDS THE MRF FOR THIS REASON. AS THERE IS LOW CONFIDENCE IN SW TIMING IN THIS NEARLY ZONAL FLOW WILL KEEP A CHANCE OF THUNDERSTORMS FOR LATTER HALF OF THE EXTENDED. .GLD...NONE. SVEN
In the hours before
Special weather statement, Jun 13, 6:42 PM CDT, 1 hour 7 minutes before
COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 542 PM MDT WED JUN 13 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT (MIDNIGHT CDT) FOR PORTIONS OF EAST CENTRAL COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA... A STRONG COLD FRONT MOVING INTO NORTHEAST COLORADO WILL CLASH WITH MOIST UNSTABLE AIR TONIGHT. AS THIS COLD FRONT COLLIDES WITH THIS UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP. SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE STORMS WILL BE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS IN EXCESS OF 75 MPH. SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. SVEN
Local storm report, Jun 13, 7:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT WED JUN 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 2 E BENKELMAN NE 60 MPH TSTM GUST
06/13/01 DUNDY REPORTED BY PUBLIC. 4-6
INCH DIAMETER TREE
LIMBS DOWN.
0620 PM 16 SSW FLAGLER CO 62 MPH TSTM GUST
06/13/01 KIT CARSON REPORTED BY PUBLIC.
0620 PM 11 NNW WILD HORSE CO .75 INCH HAIL
06/13/01 CHEYENNE REPORTED BY PUBLIC.
0635 PM TRENTON NE .75 INCH HAIL
06/13/01 HITCHCOCK REPORTED BY STORM
SPOTTER. HAIL
COMPLETELY COVERING THE
o GROUND.
0635 PM TRENTON NE 65 MPH TSTM GUST
06/13/01 HITCHCOCK REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:26 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 64 min |
| Jun 13, 8:09 PM CDT | Tornado Warning | GLD | Rawlins | 51 min |
| Jun 13, 8:32 PM CDT | Tornado Warning | GLD | Decatur | 43 min |
| Jun 13, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 51 min |
| Jun 13, 10:24 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.